Adverse cardiovascular events after lung transplantation (LT) increase the mortality in patients with pulmonary arterial hypertension (PAH). Long-term intravenous prostacyclin is the usual treatment in severe patients with PAH, but it may increase the risk of hemorrhage due to its antiplatelet aggregation effect or thrombocytopenia. We investigated the impact of length of intravenous prostacyclin therapy on acute adverse cardiovascular events including hemorrhagic complication after LT. We retrospectively compared the incidence of adverse events (death, intrathoracic hematoma and bleeding, cardiac congestion or shock, cerebral infarction and pulmonary embolism) within 30 days after LT between no/short-term (median 0.6 years, n = 13) and long-term (median 3.7 years, n = 15) intravenous prostacyclin groups. There were no differences in the dose of intravenous prostacyclin and pulmonary artery pressure between the two groups. Among 22 adverse events (0.8 ± 1.1 events/patient), 4 events occurred in the no/short-term intravenous prostacyclin group and 18 occurred in the long-term intravenous prostacyclin group. The event rate per patient in the long-term intravenous prostacyclin group (1.2 ± 1.3 events/patient) was significantly higher than that in the no/short-term intravenous prostacyclin group (0.3 ± 0.5 events/patient) (P < 0.05). Intrathoracic hematoma and bleeding was the most frequent adverse event (9 events, 41%). Preoperative long-term intravenous prostacyclin therapy increases acute adverse cardiovascular events after LT in patients with PAH.
- Cardiovascular complication
- Intrathoracic hematoma and bleeding
ASJC Scopus subject areas
- Cardiology and Cardiovascular Medicine